Get access

The first example of a patient with etoricoxib-induced immune hemolytic anemia

Authors

  • Beate Mayer,

    1. From the Institute for Transfusion Medicine, Charité–University Medicine Berlin, Berlin; and Uffenheim Hospital, Internal Medicine, Uffenheim, Germany.
    Search for more papers by this author
  • Ramona Genth,

    1. From the Institute for Transfusion Medicine, Charité–University Medicine Berlin, Berlin; and Uffenheim Hospital, Internal Medicine, Uffenheim, Germany.
    Search for more papers by this author
  • Rainer Dehner,

    1. From the Institute for Transfusion Medicine, Charité–University Medicine Berlin, Berlin; and Uffenheim Hospital, Internal Medicine, Uffenheim, Germany.
    Search for more papers by this author
  • Abdulgabar Salama

    Corresponding author
    1. From the Institute for Transfusion Medicine, Charité–University Medicine Berlin, Berlin; and Uffenheim Hospital, Internal Medicine, Uffenheim, Germany.
    Search for more papers by this author

Abdulgabar Salama, Institut für Transfusionsmedizin, Charité–Universitätsmedizin Berlin, Augustenburger Platz 1, D-13353 Berlin, Germany; e-mail: abdulgabar.salama@charite.de.

Abstract

BACKGROUND: Etoricoxib, a selective inhibitor of cyclooxygenase 2, is increasingly used in pain relief. Here, we report the first case of etoricoxib-induced immune hemolytic anemia.

STUDY DESIGN AND METHODS: An 84-year-old male patient developed anemia 1 week after treatment with etoricoxib. There was no evidence of hemoglobinemia or hemoglobinuria. Administration of the drug was halted, and the patient recovered without further complications.

RESULTS: The patient's red blood cells (RBCs) were found to be strongly coated with immunoglobulin G and C3d. Eluted antibodies and dialyzed serum from the patient were not reactive with untreated RBCs, but with etoricoxib-treated RBCs, RBCs in the presence of etoricoxib, urine containing drug metabolites (ex vivo antigen), and two of four additional COX inhibitor drugs analyzed.

DISCUSSION: Although the causative antibodies were drug dependent usually leading to abrupt and intravascular hemolysis, the patient only gradually developed anemia. These findings together with a positive direct and indirect antiglobulin test may lead to confusion with autoimmune hemolytic anemia of warm type. A nonreactive eluate was the key serologic finding in identifying drug-induced immune hemolytic anemia in this case.

CONCLUSION: Etoricoxib should be considered as a risk in the development of immune hemolytic anemia, with the causative antibodies potentially reacting with other COX inhibitors.

Ancillary